Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 55, NWS Tucson, AZ

July 28, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2024, 1:31 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2024, 1:31 PM MST (20:31 UTC)
Expired
Jul 28, 2024, 4:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 139 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS55 KTWC 282031
FFWTWC
AZC003-282330-
/O.NEW.KTWC.FF.W.0055.240728T2031Z-240728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
131 PM MST Sun Jul 28 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Cochise County in southeastern Arizona...

* Until 430 PM MST.

* At 131 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Portal.

This includes Route 80 between mile markers 414 and 415.

This includes the following streams and drainages...
  Silver Creek and Cave Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3191 10912 3186 10905 3179 10905 3177 10912
      3176 10920 3177 10923 3182 10925 3187 10928
      3192 10914

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
1 follow-up statement
999 
WGUS75 KTWC 282323
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
423 PM MST Sun Jul 28 2024

AZC003-282333-
/O.EXP.KTWC.FF.W.0055.000000T0000Z-240728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
423 PM MST Sun Jul 28 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR 
EAST CENTRAL COCHISE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Creeks and washes may continue to flow through the rest of 
the night. Please continue to heed remaining road closures.

&&

LAT...LON 3191 10912 3186 10905 3179 10905 3177 10912
      3176 10920 3177 10923 3182 10925 3187 10928
      3192 10914

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:55 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 9:55 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
955 AM MST Sun Jul 28 2024

.SYNOPSIS...Daily chances for showers and thunderstorms this
through the week. Main threats will be heavy rainfall with strong
gusty winds. Localized flash flooding and isolated severe winds
will be possible.

.UPDATE...Latest visible satellite imagery shows cloud cover
slow to dissipate this morning over the majority of Pinal, western
Pima, northern Cochise, southern Graham/Greenlee counties. Surface
dewpoints are in the 60s across most of the forecast area. The 12Z
TWC sounding reported 1.66 inches of precipitable water in the
atmospheric column this morning, which is just shy of the 90th
percentile for 12Z soundings on this date by about a tenth of an
inch, but well over the 75th percentile.

There is plenty of moisture in the atmospheric column again this
morning across southeast AZ with a deeper warm cloud layer depth of
around 11,100 ft (up from 7800 ft yesterday) and even weaker mean
flow aloft. There is just enough deep layer shear (around 20 kts) to
sustain storms that do develop today tapping into the 1300 J/kg of
most unstable CAPE, but with the mean flow being so weak, the
biggest concern today will be heavy rainfall leading to flash
flooding. Many areas that received heavy rainfall yesterday in Santa
Cruz and Cochise counties will likely receive additional rainfall
again today which amplifies the flash flood threat for those areas.
HREF is showing a broad area of 50-70 percent chance of receiving an
inch in a 3-hour period across Santa Cruz, Cochise, Graham, and
eastern Pima counties this afternoon with even a slight chance (10
percent) of receiving 3 inches in a 3-hour period over western Santa
Cruz county.

Wind threat overall appears to be on the lower end again today with
DCAPE from the 12Z TWC sounding coming in at ~960 J/kg, but cannot
rule out a few strong to severe winds out of the stronger storms.
Convective allowing models are highlighting a similar start time and
set up to yesterday (i.e., starting south and east of Tucson around
noon) but today will expect more coverage around the Tucson Metro
and T.O. Nation into the mid afternoon/early evening hours.

Overall, looking at another day of flash flooding concerns but with
increasing confidence of storms with heavy rainfall impacting the
Tucson Metro area to points west/northwest of Tucson this afternoon
and evening.

&&

.DISCUSSION...
Seasonable moisture in place with surface dewpoints in the 60s and
precipitable water values ranging from around 1.3 inches east to
1.6 inches west. A relative down day yesterday for the greater
Tucson area after being worked over by storms last night. Today
the flow should have recovered with a better chance of storms this
afternoon. Watch for a potential organized thunderstorm complex in
northern Sonora tonight that may push debris with embedded showers
into our area in the early morning hours.

Ensemble means have the high center reconsolidating to our east
the first half of the week, with a little stronger southerly flow
opening the door for a weak inverted trough to push into SE AZ
around mid week. Timing and trajectories uncertain, but it could
enhance an atypical diurnal trend with elevated chances of
overnight storms.

High center should reconsolidate near the four corners area to
start the new month for a very typical deep monsoon pattern for
continued thunderstorm chances. A strong H7 theta-e ridge should
extend further north through most of AZ and even northward as this
happens.

&&

.AVIATION...Valid through 29/12Z.
SCT-BKN clouds AOA 7-12k ft AGL. Scattered thunderstorms between
28/20Z and 29/04Z. Strong winds to 45 kts possible near TSRA with
MVFR conditions. Otherwise light winds this morning with winds
generally under 12kts this afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
Elevated moisture will continue with scattered afternoon and
evening showers and thunderstorms. Each day has the threat of
heavy rain, localized flash flooding and strong gusty outflow
winds. Away from thunderstorms, 20-foot winds will generally be 15
mph or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight. As high pressure builds mid- week, high
temperatures should rise a bit and minimum relative humidities
should fall by a few percentage points.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this
evening for AZZ505.

&&

DVS

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 28, 12:48 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1248 PM MST Sun Jul 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Hail             10 SE Sierra Vista      31.48N 110.19W
07/28/2024  M0.70 Inch       Cochise            AZ   Trained Spotter

            Also reported about 0.5 inches of rain in 15
            minutes so far.

&&

AJE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:06 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham2 hr
Jul 27, 6:31 PM MSTFlash Flood Warning Considerable damage threatTWCGreenlee3 hr
Jul 27, 7:11 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 28, 1:21 AM MSTBlowing Dust AdvisoryTWCPinal19 hr
Jul 28, 12:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 28, 12:36 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz39 min
Jul 28, 12:39 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz51 min
Jul 28, 12:47 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 28, 12:56 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 28, 1:10 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz3 hr
Jul 28, 1:14 PM MSTSevere Thunderstorm WarningTWCCochise19 min
Jul 28, 1:19 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz28 min
Jul 28, 1:53 PM MSTSevere Thunderstorm WarningTWCCochise, Graham27 min
Jul 28, 2:29 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 28, 2:33 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 28, 2:40 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 28, 3:03 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 3:11 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz49 min
Jul 28, 3:17 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham2 hr
Jul 28, 3:22 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 3:53 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 28, 4:10 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 28, 4:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 28, 4:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 28, 4:32 PM MSTSevere Thunderstorm WarningTWCPinal43 min
Jul 28, 4:46 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.